Alert archive / Minnesota / Beach Hazards Statements in 2023

Beach Hazards Statement 9, NWS Duluth, MN

July 28, 2023Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jul 28, 2023, 9:42 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jul 28, 2023, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2023, 9:42 AM CDT (14:42 UTC)
In effect from
Jul 28, 2023, 12:00 PM CDT
Expired
Jul 28, 2023, 7:00 PM CDT
In force
7 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WHUS43 KDLH 281442
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
942 AM CDT Fri Jul 28 2023

MNZ037-WIZ001-290000-
/O.NEW.KDLH.BH.S.0009.230728T1700Z-230729T0000Z/
Carlton and South St. Louis-Douglas-
942 AM CDT Fri Jul 28 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...High wave action can make swimming difficult on days
  such as this. Rip currents can usher you away from land. To
  avoid being swept away, swim parallel to the shore to exit a rip
  current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 6:23 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 28, 6:23 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
623 AM CDT Fri Jul 28 2023

.DISCUSSION...(Today through Thursday)
Issued at 335 AM CDT Fri Jul 28 2023

Summary: Some additional shower and thunderstorm chances today,
but severe weather is not expected. Temperatures will trend a bit
cooler the next couple days, then gradually warming again early
next week. More shower and storm chances are possible next week.

This morning, clouds have cleared out for much of the Northland,
with the exception of parts of northwest Wisconsin where some
higher clouds associated with thunderstorms to the south persist.
Where clouds have mostly cleared and there was rain earlier today,
fog has developed. The fog has been somewhat patchy, but some
visibilities below 1 mile have been observed. The fog has formed
mainly in northwest Wisconsin and also adjacent to Lake Superior
along the South Shore into the Twin Ports with onshore flow likely
assisting in fog formation. Once the sun rises and some diurnal
mixing takes place, the fog should lift pretty quickly.

There's a very slight chance for a few showers mainly over
northwest Wisconsin as a weak wave passes by to the south. A more
potent series of upper level shortwaves will pass through this
afternoon, and an area of showers and thunderstorms may accompany
this. A pretty stark CAPE gradient is likely to develop, partially
due to a Lake Superior lake breeze that will keep the lower-
atmosphere stable along the South Shore. While most places will
see just sprinkles or a few showers this afternoon, parts of
northwest Wisconsin may experience a few storms and an occasional
strong storm capable of producing some small hail or gusty winds
can't be ruled out. Otherwise, high temperatures will take a bit
of a tumble today, resulting in temperatures closer to seasonal
averages. Some wildfire smoke aloft could create some haze, but
any smoke is not currently expected to reach the surface.

Over the weekend, the weather is expected to be pretty quiet with
plenty of sunshine and temperatures in the 70s to around 80 for
highs. An upper level northwest flow pattern with weak embedded
waves may lead to some clouds and perhaps isolated showers at
times this weekend, but overall, dry and mostly sunny weather is
expected to prevail.

Monday into Tuesday next week, broader upper level ridging with
mid-level warm air advection is looking likely. Temperatures are
expected to start trending upward again into mid-week, and some
shower and storm chances could make a return. A late-week cold
front may pass through and bring relatively cooler temperatures
by Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 622 AM CDT Fri Jul 28 2023

VFR conditions are expected for most of the period. There's a
slight chance for some showers and thunderstorms this afternoon as
an upper level wave passes through. Brief visibility restrictions
to MVFR or IFR could be possible, but confidence in timing is
still low enough to keep out of the TAFs for now. Breezy northeast
winds gusting to around 16 kt are expected at DLH today. Some fog
may develop overnight tonight, especially at DLH/HIB/HYR.

&&

.MARINE...
Issued at 335 AM CDT Fri Jul 28 2023

Breezy northeast winds are expected to develop this afternoon.
Wind gusts up to around 20 kt are expected along with wave heights
to 2-3 ft. There's a slight chance that winds and wave heights
could be slightly higher, but confidence is not high enough to
issue any Small Craft Advisories at this time. Winds are expected
to remain northeasterly tonight, then become more variable in
direction on Saturday as high pressure approaches from the
northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  74  55  75  53 /  20  20  10  10
INL  75  52  73  50 /  10  10   0   0
BRD  86  57  78  53 /  30  10   0   0
HYR  83  55  78  51 /  20  20   0  10
ASX  72  55  76  54 /  10  20   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...JDS
AVIATION...JDS
MARINE...JDS
Hazardous weather outlook, Jul 28, 4:43 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
443 AM CDT Fri Jul 28 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-290945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
443 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Areas of fog is possible early this morning mainly over NW WI and
adjoining areas of east-central MN, especially along the
Interstate 35 corridor. The fog should disperse shortly after
sunrise.

There is a slight chance of thunderstorms today and tonight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of thunderstorms for most of the next
work week. At this time a few strong storms are possible, but
widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-290945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
443 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be several chances of thunderstorms next week.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Jul 28, 7:55 AM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
755 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Hail             2 SW French River       46.88N 91.92W
07/27/2023  M2.00 inch       St. Louis          MN   Public

            Corrects previous hail report from 2 SW
            French River.

&&

KLL
Local storm report, Jul 28, 8:11 AM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
811 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     Loretta                 45.89N 90.84W
07/27/2023                   Sawyer             WI   Public

            Medium to large poplar trees snapped about
            10 feet from the ground. Observe reports
            gusting swirling trees and 1.4 inches of
            rain. Time estimated from radar.

&&

KLL
Local storm report, Jul 28, 8:20 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
820 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Dmg     Seeley                  46.12N 91.36W
07/27/2023                   Sawyer             WI   Public

            Video of winds ripping roof partially off.
            Time estimated from radar.

&&

KLL
Local storm report, Jul 28, 8:36 AM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
836 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Seeley                  46.12N 91.35W
07/28/2023  M4.38 inch       Sawyer             WI   Cocorahs

            Cocorahs station WI-SR-5 Hayward 9.7 NE.

0600 AM     Rain             2 WNW Seeley            46.13N 91.41W
07/28/2023  M4.34 inch       Sawyer             WI   Cocorahs

            Cocorahs station WI-SR-1 Hayward 9.2 NNE.

0658 AM     Rain             3 WNW Clam Lake         46.17N 90.98W
07/28/2023  M2.48 inch       Bayfield           WI   Cocorahs

            Cocorahs station WI-BY-2 Mellen 18.6 SW.

0658 AM     Rain             3 WNW Clam Lake         46.17N 90.98W
07/28/2023  M2.48 inch       Bayfield           WI   CO-OP Observer

            CO-OP Observer station CMKW3 Clam Lake 4W.

0708 AM     Rain             5 NNW Delta             46.54N 91.30W
07/28/2023  M2.48 inch       Bayfield           WI   Cocorahs

            Cocorahs station WI-BY-38 Iron River 5.2
            ESE.

0530 AM     Rain             2 N Greely              45.78N 93.07W
07/28/2023  M2.40 inch       Pine               MN   Cocorahs

            Cocorahs station MN-PN-11 Pine City 6.1 SW.

0800 AM     Rain             1 SSE Pine City         45.82N 92.96W
07/28/2023  M2.03 inch       Pine               MN   Cocorahs

            Cocorahs station MN-PN-47 Pine City 0.6 SSE.

0800 AM     Rain             2 NNW Delta             46.50N 91.28W
07/28/2023  M1.89 inch       Bayfield           WI   Cocorahs

            Cocorahs station WI-BY-22 Mason 11.5 WNW.

0700 AM     Rain             4 SE Mcgrath            46.21N 93.20W
07/28/2023  M1.65 inch       Aitkin             MN   Cocorahs

            Cocorahs station MN-AT-27 McGrath 4.3 SE.

0600 AM     Rain             2 N Moquah              46.60N 91.08W
07/28/2023  M1.58 inch       Bayfield           WI   Cocorahs

            Cocorahs station WI-BY-14 Ashland 9.8 W.

0655 AM     Rain             Hurley                  46.45N 90.18W
07/28/2023  M1.58 inch       Iron               WI   Cocorahs

            Cocorahs station WI-IR-9 Hurley 1.0 NE.

0800 AM     Rain             Park Falls              45.93N 90.45W
07/28/2023  M1.56 inch       Price              WI   CO-OP Observer

            CO-OP Observer station PKFW3 Park Falls.

0635 AM     Rain             1 SSE Cedar             46.50N 90.49W
07/28/2023  M1.48 inch       Iron               WI   Cocorahs

            Cocorahs station WI-IR-8 Saxon 3.8 W.

0600 AM     Rain             3 SW Butternut          45.98N 90.54W
07/28/2023  M1.44 inch       Price              WI   CO-OP Observer

            CO-OP Observer station BUTW3 Butternut 3 SW.

0700 AM     Rain             1 SSW Grantsburg        45.77N 92.69W
07/28/2023  M1.42 inch       Burnett            WI   Cocorahs

            Cocorahs station WI-BT-1 Grantsburg 0.6 SSW.

0700 AM     Rain             Sandstone               46.13N 92.87W
07/28/2023  M1.41 inch       Pine               MN   Cocorahs

            Cocorahs station MN-PN-45 Sandstone 0.1 WSW.

0723 AM     Rain             1 SW Grantsburg         45.78N 92.69W
07/28/2023  M1.39 inch       Burnett            WI   Cocorahs

            Cocorahs station WI-BT-21 Grantsburg 0.6 SW
            (KWIGRANT1).

0700 AM     Rain             1 W Solon Springs       46.35N 91.84W
07/28/2023  M1.34 inch       Douglas            WI   Cocorahs

            Cocorahs station WI-DG-20 Solon Springs 1.2
            W.

0622 AM     Rain             1 WSW Solon Springs     46.35N 91.83W
07/28/2023  M1.25 inch       Douglas            WI   Cocorahs

            Cocorahs station WI-DG-57 Solon Springs 0.6
            WSW.

0700 AM     Rain             7 E Patzau              46.48N 92.07W
07/28/2023  M1.25 inch       Douglas            WI   Cocorahs

            Cocorahs station WI-DG-15 Superior 14.8 S.

0700 AM     Rain             4 WNW Delta             46.49N 91.36W
07/28/2023  M1.18 inch       Bayfield           WI   Cocorahs

            Cocorahs station WI-BY-51 5 SE Iron River.

0752 AM     Rain             4 SSW Shell Lake        45.70N 91.96W
07/28/2023  M1.10 inch       Washburn           WI   Cocorahs

            Cocorahs station WI-WB-19 Shell Lake 4.3 SW.

0700 AM     Rain             4 WSW Washburn          46.65N 90.96W
07/28/2023  M1.08 inch       Bayfield           WI   Cocorahs

            Cocorahs station WI-BY-52 Washburn 3.7 WSW.

0705 AM     Rain             Washburn                46.68N 90.90W
07/28/2023  M1.06 inch       Bayfield           WI   Cocorahs

            Cocorahs station WI-BY-43 Washburn 0.2 NW.

0635 AM     Rain             1 W Van Buskirk         46.39N 90.17W
07/28/2023  M1.01 inch       Iron               WI   Cocorahs

            Cocorahs station WI-IR-6 Hurley 4.1 SSE.

0800 AM     Rain             4 WNW Ashland           46.59N 90.96W
07/28/2023  M1.00 inch       Bayfield           WI   CO-OP Observer

            CO-OP Observer station WTLW3 Whittlesey
            Creek.

&&
Local storm report, Jul 28, 8:55 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
855 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     Hail             3 NNW Gordon            46.29N 91.82W
07/27/2023  E1.75 inch       Douglas            WI   Public

&&

KLL
Local storm report, Jul 28, 9:05 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
905 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     Tstm Wnd Dmg     3 SW Butternut          45.98N 90.54W
07/27/2023                   Price              WI   CO-OP Observer

            Storms resulted in trees down and a barn
            window blown in. Time estimated from radar.

&&

KLL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:24 PM CDTSevere Thunderstorm WarningDLHBurnett23 min
Jul 27, 7:31 PM CDTFlash Flood WarningDLHPrice4 hr
Jul 27, 7:46 PM CDTSevere Thunderstorm WarningDLHPrice39 min
Jul 27, 7:48 PM CDTFlash Flood WarningDLHBurnett, Washburn4 hr
Jul 27, 8:59 PM CDTAreal Flood AdvisoryDLHBayfield, Sawyer6 hr
Jul 28, 6:34 PM CDTSevere Thunderstorm WarningDLHPrice41 min
Jul 28, 6:42 AM CDTMarine Dense Fog AdvisoryDLH3 hr
Jul 28, 9:16 AM CDTSmall Craft AdvisoryDLH10 hr

Nearby

Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.